PDA

View Full Version : kidneys and prednisone



enrico
04-03-2008, 03:48 AM
hi there
my last lab work was definetely worse than the previous ones: I had proteinuria and red cells in urine + very low complement. my rheumy thinks that my lupus has started damaging my kidneys but didn't want to put me on immunosuppressants immediately so doubled my plaquenil dosage and added steroids to it. Then he planned a kidney biopsy after three months of treatment.
question 1: i take 16 mg of steroids per day...what are the side effects??? Swollen face? stomach pain?
question 2: is it true that ALL LUPUS patients ( even when their lab tests are quite good ) have some kind of lesion in the kidney? I am a bit concerned with this biopsy....
thank you so much for your help!!!!!!!!!!
take care

Saysusie
04-03-2008, 08:57 AM
Hi Enrico;

Prednisone and prednisolone are members of the glucocorticoid class of hormones. This means they are steroids but, unlike the anabolic steroids that we hear about regarding sports medicine, these are "catabolic" steroids. Instead of building the body up, they are designed to break down stored resources (fats, sugars and proteins) so that they may be used as fuels in times of stress. Cortisone would be an example of a related hormone with which most people are familiar. Glucocorticoids hormones are produced naturally in the body by the adrenal glands.
For treatment of Lupus, glucocorticoid steroids are used because they are the most broadly anti-inflammatory medications that are available. Their uses fit into several groups: Anti-inflammatory (especially for joint pain and itchy skin); Immune-suppression (treatment of conditions where the immune system is destructively hyperactive, such as happens in Lupus. Higher doses are required to actually suppress the immune system);
Cancer Chemotherapy (especially in the treatment of lymphoma);
Central Nervous System Disorders (usually after trauma or after a disc episode to relieve swelling in the brain or spinal cord); Shock (steroids seem to help improve circulation).
Prednisone/prednisolone are commonly used for several weeks or even months at a time to get a chronic process under control. It is important that the dose be tapered to an every other day schedule or lower dosage once the condition is controlled. The reason for this is that body will perceive these hormones and not produce any of its own. In time, the adrenal glands will atrophy so that when the medication is discontinued, the body will be unable to respond to any stressful situation. An actual circulatory crisis can result. By using the medication every other day or at lower doses, this allows the body's own adrenal glands to remain active.
Prednisone is activated by the your liver into Prednisolone.

Here are the side effects of Prednisone. Not everyone gets all of these side effects. Common side effects include mood swings, increased hair growth, facial "mooning", increased appetite, night sweats, acne, headaches, weight gain, and many more too numerous to list here. Long-term use could result in steroid dependency and bone density loss.
Prednisone may quickly stop a flare in its tracks, but at the price of altered physical appearance, mental instability, and other serious health risks. Since prednisone has proven to be effective and many feel that the side effects are mitigated by benefits of the drug, here are a few ways to combat the side effects:
* Bone density loss: Supplementing a healthy diet with calcium will help to keep bones healthy through a course of prednisone.
* Diet: Reducing salt intake can prevent side effects associated with fluid retention. Watching fat and calorie intake can help to prevent weight gain. A nutritionist will be helpful in planning a diet to follow while taking prednisone.
* Dosage: Talking to a gastroenterologist about the best time of day to take prednisone for maximum effectiveness and minimal discomfort could make a big difference. Taking prednisone earlier in the day (only on the advice of a physician!) could reduce side effects such as insomnia or night sweats, and taking it with meals could prevent stomach upset.
* Support: Let family and friends know about the side effects of prednisone. They need to know that it's the drug that's causing your mood swings or irritability.

I hope that this information has been helpful to you.
Peace and Blessings
Saysusie

sick n tired
04-03-2008, 11:39 AM
Hi enrico,

Welcome.

"is it true that ALL LUPUS patients ( even when their lab tests are quite good ) have some kind of lesion in the kidney"

Hmmm....I have never heard that one...I hope that it isn't true...

I hope that the biopsy comes out better than expected....When is the appoiontment for the biopsy? Soon, I hope.